North Carolina, 2011

Hail and Damaging Winds in North Carolina, August 12, 2011

August 12, 2011 · NWS RAH · 4 events in 2 counties and zones

Convection developed along a weak residual frontal zone and within a very moist and marginally unstable air mass across coastal North Carolina. A wet microburst caused widespread wind damage along a 3 mile wind swath near Stanstonburg in Wilson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Convection developed along a weak residual frontal zone and within a very moist and marginally unstable air mass across coastal North Carolina. A wet microburst caused widespread wind damage along a 3 mile wind swath near Stanstonburg in Wilson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 12, 9:48 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 12, 9:48 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1048 AM EDT FRI AUG 12 2011

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE NORTHERN MID ATLANTIC WILL EXTEND
SOUTH INTO CENTRAL NC TODAY THEN SHIFT OFFSHORE SATURDAY. THE RETURN
FLOW ON THE BACK SIDE OF THE HIGH WILL ALLOW A STALLED SURFACE
BOUNDARY OVER SOUTH CAROLINA TO RETURN NORTH AS A WARM FRONT
SATURDAY NIGHT. A COLD FRONT WILL CROSS OUR AREA LATE SUNDAY AND
SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM FRIDAY...

14Z SFC ANALYSIS SHOWED 1020 MB HIGH PRESSURE CENTERED OVER PA...
WITH A SFC RIDGE AXIS EXTENDING SOUTH INTO VA AND PORTIONS OF NC. A
WEAK (1013 MB) SFC LOW WAS CENTERED IN EASTERN GA...ALONG A STALLED
FRONT. AN INVERTED SFC TROUGH EXTENDED NORTH INTO CENTRAL NC.
ALOFT...AT 14Z A ROBUST H25 SHORTWAVE WAS LOCATED OVER THE WESTERN
VA/WV MOUNTAINS EXTENDING SOUTHWEST INTO TN...MOVING SOUTHEAST
TOWARD CENTRAL VA/NC.

TEMPERATURES TODAY/TONIGHT:
1000-850 MB THICKNESSES ARE PROGGED AT 1410-1420 METERS THIS
AFTERNOON...SIMILAR TO YESTERDAY. A FAIR AMOUNT OF MID-LEVEL CLOUD
COVER WILL BE PRESENT IN ADVANCE OF THE AFOREMENTIONED SHORTWAVE...
ALONG WITH CONVECTIVE DEBRIS FROM ISOLD CONVECTION ALREADY
DEVELOPING THIS MORNING...AND THERE WILL LIKELY BE A SMALL IMPACT ON
HIGH TEMPS IN LOCATIONS WHERE CLOUD COVER IS MORE PERSISTENT. WILL
FCST HIGHS RANGING FROM THE UPPER 80S TO LOWER 90S...SIMILAR TO
YESTERDAY. GIVEN A SOUTH/SE LOW LEVEL RETURN FLOW ON THE BACKSIDE OF
THE SURFACE HIGH MOVING OFFSHORE THE MID-ATLANTIC...EXPECT LOWS IN
THE UPPER 60S TO LOWER 70S.

CONVECTION TODAY/TONIGHT:
W/REGARD TO INSTABILITY...14Z SPC MESOANALYSIS SHOWED 500-1000 J/KG
OF MLCAPE OVER THE COASTAL PLAIN AND WESTERN PIEDMONT. AS OF 14Z...
SFC DEWPOINTS CONTINUE TO RISE INTO THE UPPER 60S TO LOWER 70S...
AND MID-LEVEL LAPSE RATES WERE ON THE ORDER OF ~6C/KM. FCST
SOUNDINGS SHOW DEWPOINTS MIXING OUT INTO THE LOWER 60S THIS
AFTERNOON AT ALL LOCATIONS...WITH A MAX OF 500-1500 J/KG MLCAPE
DURING PEAK HEATING. HOWEVER...IF SFC DEWPOINTS REMAIN IN THE UPPER
60S TO LOWER 70S...MLCAPE VALUES OF 1500-2500 J/KG WILL BE POSSIBLE.
W/REGARD TO LIFT...IN THE LOWER LEVELS...A FEW INVERTED SFC TROUGHS
WERE NOTED ACROSS CENTRAL NC...ONE JUST WEST OF THE TRIANGLE AND
ANOTHER IN THE COASTAL PLAIN. ALOFT...A ROBUST H25 SHORTWAVE WILL
CROSS CENTRAL NC FROM THE NW LATE THIS MORNING THROUGH MID
AFTERNOON...WITH CENTRAL NC IN THE RIGHT ENTRANCE REGION OF AN H3
JET THROUGH EARLY AFTERNOON. ADDITIONAL H25 SHORTWAVE ENERGY IS
EXPECTED TO CROSS THE AREA FROM THE WEST OVERNIGHT. GIVEN FORCING IN
BOTH THE LOWER/UPPER LEVELS AND AN UNSTABLE AIRMASS IN PLACE...WILL
INCREASE PRECIP CHANCES TO 30-40% ACROSS THE ENTIRE AREA FROM LATE
MORNING THROUGH MID-AFTERNOON. ONE THE AFOREMENTIONED H25 WAVE
CROSSES THROUGH CENTRAL NC THIS AFTERNOON THERE MAY BE A LULL IN
ACTIVITY IN ASSOC/W SUBSIDENCE IN THE WAKE OF THIS FEATURE...
HOWEVER...THIS MAY BE SHORT-LIVED AS BOTH THE GFS/NAM/RUC INDICATE
ADDITIONAL H25 SHORTWAVE ENERGY MOVING INTO THE AREA FROM THE WEST
AFTER 00Z. WILL INDICATE CHANCE POPS OVERNIGHT AS WELL.

SEVERE THREAT:
CONVECTION THIS MORNING IN NORTHEAST WAKE AND FRANKLIN/NASH COUNTIES
HAS ALREADY BEEN CLOSE TO SEVERE...WITH 60-68 DBZ ECHOES AS HIGH AS
20 KFT AND SIGNS OF MID-LEVEL ROTATION. THE SEVERE THREAT TODAY
APPEARS GREATEST THROUGH EARLY AFTERNOON WHEN 0-6 KM BULK SHEAR
VALUES WILL BE IN THE 30-40 KT RANGE AND UPPER LEVEL LIFT WILL BE
MAXIMIZED IN ASSOC/W THE APPROACHING H25 WAVE AND THE RIGHT ENTRANCE
REGION OF AN 85 KT JET MAX OVER KWAL. THE PRIMARY THREAT WILL BE
DAMAGING WINDS (1000-1300 J/KG DCAPE) AND QUARTER SIZE HAIL (WBZ ~12
KFT). THE SEVERE THREAT LATER TODAY IS LESS CLEAR GIVEN THAT DEEP
LAYER SHEAR IS EXPECTED TO DECREASE AND THE RIGHT ENTRANCE REGION OF
THE AFOREMENTIONED JET SHIFTS INTO EASTERN NC AND EVENTUALLY
OFFSHORE...HOWEVER...AS LONG AS DEEP CONVECTION IS PRESENT AND DCAPE
VALUES PERSIST OVER 1000 J/KG...A DAMAGING WIND THREAT CANNOT BE
RULED OUT. -VINCENT

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 310 AM FRIDAY...

SATURDAY...LOW LEVEL RETURN FLOW OFF THE ATLANTIC WILL CONTINUE
SATURDAY INTO SATURDAY NIGHT WITH BEST MOISTURE TRANSPORT ACROSS THE
SOUTHERN AND WESTERN COUNTIES. EXPECT CONSIDERABLE CLOUDINESS TO
START THE DAY ESPECIALLY ACROSS THE WEST HALF. A WEAK MID LEVEL
TROUGH LIFTING NE SHOULD TRIGGER A FEW SHOWERS AND
T-STORMS...ESPECIALLY DURING THE HEAT OF THE DAY WITH THE BEST
COVERAGE WHERE MOISTURE MOST PLENTIFUL (WEST AND SOUTH). PLAN TO
KEEP POPS BELOW 50 PERCENT BUT COULD SEE THE NEED FOR A HIGHER POP
OVER THE SW HALF...ESPECIALLY IF THE MID LEVEL TROUGH IS SHARPER
THAN PREDICTED.

TEMPS SATURDAY HIGHLY DEPENDENT ON THE OPAQUENESS OF CLOUD COVERAGE.
BETTING ON AT LEAST PARTLY SUNNY SKIES THOUGH POTENTIAL FOR
OVERCAST SKIES TO PERSIST ALL DAY OVER THE WESTERN THIRD OF THE CWA
WHERE MAX TEMPS MAY END UP BEING 3-4 DEGREES COOLER THAN FORECAST.
MAX TEMPS MID 80S NW TO NEAR 90 SE.

SATURDAY NIGHT...APPROACH OF DEEPENING MID-UPPER LEVEL TROUGH WILL
SERVE TO ENHANCE MOISTURE TRANSPORT OVER THE REGION. BEST DYNAMICS
ALOFT WILL STILL BE WEST OF CENTRAL NC...BUT EXPECT TO SEE AN
INCREASE IN SHOWER COVERAGE OVERNIGHT SATURDAY NIGHT INTO EARLY
SUNDAY. TIMING THIS MODEL RUN A LITTLE SLOWER THAN PREVIOUS SO HAVE
DELAYED ONSET OF LIKELY POPS A FEW HOURS. MIN TEMPS UPPER 60S TO
AROUND 70. -WSS

SUNDAY AND SUNDAY NIGHT...
A SHORTWAVE CURRENTLY OVER EASTERN MONTANA WILL DIG SOUTHEAST ACROSS
THE MIDWEST SATURDAY AND TOWARD THE MID ATLANTIC COAST BY
SUNDAY...FORMING AN ANOMALOUSLY DEEP (FOR THE SEASON) UPPER TROUGH.
ONGOING CONVECTION FROM UPSTREAM OVER THE TN VALLEY SATURDAY EVENING
SHOULD BE CROSSING THE APPALACHIANS OVERNIGHT INTO SUNDAY MORNING.
MODELS CONTINUE TO INDICATE THE CONVECTION WILL LIKELY MOVE OUT
AHEAD OF THE COLD FRONT...WHICH SHOULD JUST BE APPROACHING CENTRAL
TN/KY SUNDAY MORNING.  WEAK INSTABILITY AND SEPARATION FORM DEEPER
FORCING SHOULD CAUSE CONVECTION TO INITIALLY WEAKEN EAST OF
MOUNTAINS...BUT STRENGTHENING LOW LEVEL THETA E ADVECTION FROM THE
SOUTH AND PWS APPROACHING 2 INCHES SHOULD CAUSE DECENT
DESTABILIZATION SUNDAY AFTERNOON. WILL TRANSITION LIKELY POPS IN THE
WEST SUNDAY MORNING ACROSS THE ENTIRE CWA DURING THE AFTERNOON.
THEN... AS THE MID/UPPER LEVEL TROUGH BEGINS TO CLOSE OFF OVER THE
OHIO VALLEY...EXPECT A DRY PUNCH TO PUSH SOUTHWEST TO NORTHEAST
ACROSS THE CWA SUNDAY AFTERNOON.  HOWEVER..WILL KEEP POPS HIGH INTO
SUNDAY EVENING AS THE COMBINATION OF DRYING ALOFT AND ARRIVAL OF
DPVA FROM UPPER WAVE MAY LEAD TO DESTABILIZATION VIA POTENTIAL
INSTABILITY.  THUS...THERE MAY BE REDEVELOPMENT ALONG THE FRONT
SUNDAY EVENING...AND IF THIS OCCURS...INCREASING DEEP LAYER SHEAR
WITH THE UPPER TROUGH MAY HELP MAINTAIN A SEVERE THREAT INTO SUNDAY
NIGHT.

CONVECTION WILL MAKE THE TEMP FORECAST SUNDAY TRICKY AS WARM
ADVECTION WILL BE OFFSET BY CLOUD COVER AND PRECIP.  WILL KEEP TEMPS
PRETTY MUCH AS ADVERTISED...83-88..BUT MAY SEE SOME BREAKS IN CLOUD
COVER EXTRA HEATING IN THE SOUTHWEST CWA DURING THE AFTERNOON IF DRY
AIR ALOFT DOES INDEED RACE IN.  LOWS SUNDAY NIGHT 65-70. -SMITH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

RECENT MODEL RUNS HAVE SLOWED THE PROGRESSION OF THE UPPER LEVEL
TROUGH...AND SUBSEQUENTLY THE COLD FRONT ACROSS NC....AS THE TROUGH
DEVELOPS INTO A CLOSED LOW OFF THE DELMARVA.  BASED ON THIS...THE
COLD FRONT MAY BE OVER THE COASTAL PLAIN MONDAY AS THE CORE OF THE
UPPER LOW MIGRATES ACROSS THE AREAS.  WILL INCLUDE A CHANCE POPS FOR
INSTABILITY DRIVEN SHOWERS AND STORMS...MAINLY EAST...MONDAY
AFTERNOON. THEN AS THE UPPER TROUGH SLOWLY WEAKENS AND MIGRATES
EAST...A SECOND BUT WEAKER TROUGH IS FORECAST TO MOVE OFF THE UPPER
RIDGE AND REESTABLISH SOME FORM OF WEAK TROUGHING OVER THE EASTERN
US.  THUS...TEMPS THROUGH THE PERIOD WILL GENERALLY RUN AT OR ONLY
SLIGHTLY ABOVE NORMAL AS NC REMAINS ON THE EASTERN FRINGE OF THE
UPPER RIDGE.  FORCING FOR CONVECTION LOOKS RATHER WEAK UNTIL THE
NEXT TROUGH ARRIVES LATE IN THE WEEK.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
AS OF 130 AM FRIDAY...

VFR CONDITIONS WILL CONTINUE ACROSS CENTRAL NC THROUGH THIS EVENING.
THE ONLY EXCEPTION WILL BE MVFR CEILINGS/VISIBILITY IN THE VICINITY
OF ISOLATED OR SCATTERED SHOWERS AND T-STORMS THAT WILL DEVELOP
LATER TODAY. THE FAVORED AREAS FOR CONVECTIVE DEVELOPMENT APPEAR TO
BE NEAR THE SOUTH CAROLINA BORDER IN PROXIMITY TO A STALLED
BOUNDARY...AND NEAR THE VIRGINIA BORDER WHERE A WEAK MID LEVEL TROUGH
EXISTS. FOR NOW WILL MENTION CB LATER TODAY IN THE FAYETTEVILLE AREA
BUT REFRAIN FROM MENTIONING ELSEWHERE.

LOW LEVEL ELY FLOW TODAY WILL BECOME SLY LATE TONIGHT INTO SATURDAY.
THIS SLY FLOW WILL ADVECT LOW LEVEL MOISTURE WHICH WILL INCREASE THE
PROBABILITY OF STRATUS AND ASSOCIATED MVFR/IFR CEILINGS BY DAYBREAK
SATURDAY ESPECIALLY IN THE TRIAD VICINITY AS WELL AS KFAY.

AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR WILL
AFFECT THE REGION SATURDAY NIGHT THROUGH MONDAY. THIS WEATHER SYSTEM
WILL CAUSE PERIODS OF SHOWERS AND T-STORMS WITH EXTENDED PERIODS OF
SUB-VFR CEILINGS PROBABLE SATURDAY NIGHT THROUGH EARLY MONDAY. A
RETURN TO VFR CONDITIONS IS EXPECTED BY TUESDAY AS HIGH PRESSURE
BEGINS TO BUILD BACK INTO THE REGION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...VINCENT
SHORT TERM...WSS/SMITH
LONG TERM...SMITH
AVIATION...WSS
Hazardous weather outlook, Aug 12, 10:50 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1150 AM EDT FRI AUG 12 2011

NCZ007-008-021>025-038>040-073>076-083>085-131600-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-
1150 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS...SOME WITH STRONG AND POSSIBLY DAMAGING
WIND GUSTS AND LARGE HAIL...ARE EXPECTED ACROSS CENTRAL NORTH
CAROLINA SUNDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT.

NCZ009>011-026>028-041>043-077-078-086-088-089-131600-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-HOKE-CUMBERLAND-SAMPSON-
1150 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON WITH HAIL
TO THE SIZE OF QUARTERS...AND POSSIBLY WIND DAMAGE WITH GUSTS
AROUND 60 MPH. SLOW MOVING STORMS COULD ALSO PRODUCE MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS...SOME WITH STRONG AND POSSIBLY DAMAGING
WIND GUSTS AND LARGE HAIL...ARE EXPECTED ACROSS CENTRAL NORTH
CAROLINA SUNDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

DJF

In the hours before

Special weather statement, Aug 12, 10:09 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1109 AM EDT FRI AUG 12 2011

NCZ042-078-121545-
JOHNSTON-WAYNE-
1109 AM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE AND JOHNSTON COUNTIES
THROUGH 1145 AM EDT...

AT 1108 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRANTHAM...OR ABOUT 13 MILES NORTHWEST OF MOUNT OLIVE...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3521 7820 3523 7824 3529 7831 3527 7835
      3532 7840 3552 7816 3534 7796
TIME...MOT...LOC 1508Z 228DEG 7KT 3531 7825

VINCENT
Local storm report, Aug 12, 10:17 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1117 AM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             3 WSW BUNN              35.94N  78.29W
08/12/2011  E0.75 INCH       FRANKLIN           NC   PUBLIC

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1101164

SEC
Local storm report, Aug 12, 10:26 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1126 AM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             3 W BUNN                35.96N  78.30W
08/12/2011  E0.75 INCH       FRANKLIN           NC   PUBLIC

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1101165

SEC
Special weather statement, Aug 12, 10:40 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1140 AM EDT FRI AUG 12 2011

NCZ027-043-121630-
NASH-WILSON-
1140 AM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH AND WILSON COUNTIES
THROUGH 1230 PM EDT...

AT 1139 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF SPRING HOPE...OR ABOUT 11 MILES SOUTHWEST OF NASHVILLE...
MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BAILEY...AND SIMS.

HAZARDS INCLUDE...
PEA TO DIME SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3568 7792 3581 7825 3590 7821 3597 7816
      3592 7783
TIME...MOT...LOC 1539Z 288DEG 6KT 3586 7811

VINCENT
Special weather statement, Aug 12, 10:52 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1152 AM EDT FRI AUG 12 2011

NCZ008-026-041-121645-
FRANKLIN-GRANVILLE-WAKE-
1152 AM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...GRANVILLE AND
FRANKLIN COUNTIES THROUGH 1245 PM EDT...

AT 1152 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PURNELL...OR ABOUT 9 MILES SOUTHEAST OF CREEDMOOR...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PURNELL...AND...WAKE
FOREST...YOUNGSVILLE...FRANKLINTON.

HAZARDS INCLUDE...
DIME SIZE HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3621 7839 3606 7825 3591 7859 3605 7874
      3619 7851 3618 7851 3617 7846 3616 7846
      3616 7842
TIME...MOT...LOC 1552Z 233DEG 7KT 3602 7859

VINCENT
Special weather statement, Aug 12, 11:21 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI AUG 12 2011

NCZ043-121700-
WILSON-
1221 PM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WILSON COUNTY THROUGH 100
PM EDT...

AT 1221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILSON...OR ABOUT 17 MILES SOUTH OF NASHVILLE...MOVING SOUTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BLACK CREEK...AND
WILLBANKS.

HAZARDS INCLUDE...
PEA TO DIME SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3560 7777 3557 7782 3559 7783 3559 7788
      3570 7806 3581 7798 3584 7792 3577 7773
      3573 7772 3568 7766 3567 7766
TIME...MOT...LOC 1621Z 300DEG 8KT 3573 7791

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 60 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wilson

When
August 12, 11:35 AM EST
Where
Wilson County, 0.69 mi S of Stantonsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
35.610, -77.830

Thunderstorm Wind, Wilson

When
August 12, 11:35 AM EST
Where
Wilson County, 1.38 mi S of Holdens Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.680, -77.780

Power poles were blown down at the Wilson County water treatment plant.

Thunderstorm Wind, Wilson

When
August 12, 11:50 AM EST to 11:53 AM EST
Where
Wilson County, 1.49 mi NNW of Stantonsburg to 2.18 mi SE of Stantonsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.640, -77.840

In a wind swath starting at Old Stantonsburg Road and North Carolina Highway 58, from near Fairfield Dairy road into the town of Stantonsburg, including Sand Pit Road, there were scattered trees and limbs blown down, along with several instances of roof damage, mostly shingles and peeled aluminum roofing. Northeast of Stantonsburg, near the intersection of Bartee Bridge Road and North Carolina Highway 222, two small barns were blown down along with a cluster of tree and limb damage.

Thunderstorm Wind, Wayne

When
August 12, 12:03 PM EST to 12:15 PM EST
Where
Wayne County, 0.89 mi NE of Mt Olive to 0.89 mi NE of Williams Xrds
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.210, -78.060

Several trees were blown down near and on the Mount Olive Campus. A gas station awning was also blown down with another structure blown off of it's foundation. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339889, 339890, 339899, 339901.